Wisconsin, 2017

Tornado and Hail in Wisconsin, May 16, 2017

May 16, 2017 · NWS GRB · 9 events in 4 counties and zones

Thunderstorms developed near a warm front that was draped across central and northeast Wisconsin. Some of the storms produced large hail, damaging winds and heavy rain in parts of central and north central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed near a warm front that was draped across central and northeast Wisconsin. Some of the storms produced large hail, damaging winds and heavy rain in parts of central and north central Wisconsin. A brief tornado uprooted several hundred pine trees south of Rhinelander. Winds from the storms downed trees in Langlade County and hail that was at least 2 inches in diameter fell at Pelican Lake (Oneida Co.). Rainfall totals of 1 to 2 inches were common with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 16, 6:09 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 16, 6:09 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
709 PM CDT Tue May 16 2017

Updated aviation portion for 00Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 703 PM CDT Tue May 16 2017

Cluster of intense/severe storms from northwest Wisconsin tracking
toward the NW part of the forecast area. Storms will pose a threat
of hail, wind, and tornadoes, especially with surface boundary
across that area.

Also watching an MCS heading out of NE/western IA that could
affect east-central Wisconsin after midnight. That is if northwest
Wisconsin storms do not drop southeast into that area first.
&&

.SHORT TERM...Tonight and Wednesday
Issued at 301 PM CDT Tue May 16 2017

Several rounds of showers and thunderstorms expected for the
remainder of the afternoon through Wednesday. First round of
showers and thunderstorms moving across central Wisconsin
this afternoon. These storms were producing locally heavy rain and
frequent lightning. Marshfield was down to 1/2 mile in heavy rain
a little while ago. This round of showers and thunderstorms should
stay mainly north and west of the Fox Valley this afternoon.

Attention then turns to more convection developing along a cold
front west of the area this afternoon. Convection should develop
along the front and then move into central and north-central
Wisconsin this evening. Enough shear present to provide a small
risk of severe weather. Somewhat concerned that convection
this afternoon could limit severe potential, but think some
destabilization can be anticipated late this afternoon and
early this evening to continue the risk.

Another round of showers and thunderstorms is expected to
develop west of the area later tonight and move across
central and north-central after midnight. Most of the
shower and thunderstorm activity should stay north and
west of the Fox Valley.

Attention then turns to Wednesday where there is a slight risk
of severe thunderstorm. Some of these storms could become severe
with damaging winds and large hail. There is some uncertainty
due to cloud cover and ongoing convection Wednesday morning, but
greatest risk of severe thunderstorms would be across northeast
and east-central Wisconsin. Highs on Wednesday will be tricky
depending on cloud cover and rain, ranging from the lower to
middle 60s far north to the upper 70s far east.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 301 PM CDT Tue May 16 2017

Models are in general agreement with the overall mean flow into
early next week. The initial shortwave trough will continue to
lift northeast through the Great Lakes Wednesday night/Thursday
and bring additional showers/thunderstorms to northeast WI. An
upstream shortwave trough is then expected to settle over the
central Rockies late week before lifting north-northeast through
the Upper MS Valley this weekend and bringing the next chance for
precipitation to the forecast area. The unsettled weather pattern
persists into early next week as another shortwave trough/cold
front sweeps into the Great Lakes around Tuesday. Temperatures
will take a nosedive starting on Thursday and remain cool through
Saturday before readings get closer to normal early next week.

Wednesday night looks wet, plain and simple as the surface low/
cold front and mid-level shortwave trough moves into the western
Great Lakes. Instability is moderately-strong initially with Capes
in the 1000-1500 J/KG range and LI's in the -3 to -8 range in the
evening. SPC's marginal/slight risk of severe thunderstorms still
looks valid based on these parameters. There will also be plenty
of moisture available with dew points in the 50s to lower 60s and
PW values in the 1.00-1.50" range, thus localized heavy rainfall
does exist Wednesday night. The higher rain potential would be
along and left of the track of the surface low, which right now
would be across central WI. Thus, north-central WI would see the
higher QPF values. Min temperatures may be tricky depending on how
fast the cold front shifts east. The NAM is farthest east and
seems too quick with the surface low lifting northeast along the
boundary. Prefer the milder readings with upper 40s to lower 50s
north-central, upper 50s to lower 60s east-central WI.

The surface low quickly exits the region Thursday morning dragging
the cold front across the rest of WI by Thursday afternoon.
Showers are a good bet Thursday morning (especially north) until
the frontal passage occurs, then drier/more stable air mass begins
to advect into the area. The biggest change will be temperatures
as readings fall behind the front into the 40s north, 50s south by
late afternoon.

As an area of high pressure sinks south into northern sections of
North Dakota and Minnesota Thursday night, skies will clear and
temperatures will drop accordingly. Depending on wind speeds,
there is a possibility of frost across the north as min
temperatures fall into the lower 30s. Even central WI is
vulnerable with middle 30s, however some clouds may start to
return toward daybreak which would limit the frost threat. This
area of high pressure moves east across northern sections of the
Great Lakes on Friday, but clouds will already be starting to
increase in advance of the next weather system pushing across the
central/southern Rockies. In fact, the CMC already brings light
rain into the southern half of WI Friday afternoon. For now, will
thicken the clouds and bring a small pop into at least central WI
for later on Friday. Coolest temperatures of the extended forecast
will be on Friday with readings in the lower 50s near Lake MI,
middle to upper 50s elsewhere.

As this mid-level shortwave trough lifts northeast into the Plains
Friday night into Saturday, low pressure and its associated cold
front will also move northeast across the Upper MS Valley/Midwest
and bring showers/possible thunderstorms to northeast WI. The
higher pops would occur on Saturday as the cold front pushes
toward WI. Instability is rather weak with this system, thus a
severe threat appears minimal at this time. The gulf is open,
however, thus locally heavy rain cannot be ruled out. Temperatures
to remain below normal, though not as cool as Thursday
night/Friday. Look for max temperatures on Saturday to range from
the middle to upper 50s north/lakeside, upper 50s to lower 60s
south.

The showers would then continue through Saturday night as the cold
front moves across WI and the surface low tracks northeast into
Ontario. Models are having timing issues as to how fast this
system will pull away from Wisconsin as we head into Sunday. The
ECMWF is actually the fastest with the clearing trend, whereas the
CMC holds precipitation chances into Monday. Too much uncertainty
to simply go dry, thus have left small chance pops in the forecast
on Sunday. Temperatures will edge higher with readings in the
upper 50s north-central, lower to middle 60s south.

After a brief respite Sunday night/Monday, precipitation chances
return again by Tuesday as the next mid-level shortwave trough/
surface cold front sweeps into the western Great Lakes.
Temperatures will continue to edge higher with readings Monday and
Tuesday just a bit below normal.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 703 PM CDT Tue May 16 2017

Thunderstorms will be the main aviation forecast concern during
the period. Low ceilings may also work into the north later
tonight.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Skowronski
SHORT TERM.....Eckberg
LONG TERM......Kallas
AVIATION.......Skowronski
Hazardous weather outlook, May 16, 1:47 PM CST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
247 PM CDT Tue May 16 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-172000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
247 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Rest of the afternoon and tonight

Scattered thunderstorms are expected at times for the remainder of
the afternoon and tonight, mainly north and west of the Fox Valley.
A few of the thunderstorms could become strong or severe with
damaging winds and large hail. Locally heavy rainfall is also
possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Periods of thunderstorms are expected Wednesday and Wednesday
night. Some of the storms could become severe with damaging winds
and large hail south of a Rhinelander to Florence line.

Additional thunderstorms are possible Thursday morning and again
Friday night into the weekend. It too early to determine the
severe weather threat at this time. Heavy rainfall is also
possible over far north central Wisconsin Wednesday and Wednesday
night. There is also a potential for heavy rain late Friday night
into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

LMZ521-522-541>543-172000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
247 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Increasing south winds and building waves will lead to hazardous
conditions tonight on Lake Michigan. There is a small chance of
thunderstorms late tonight that may pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a chance for thunderstorms Wednesday through Thursday
afternoon and over the weekend. Some of the storms on Wednesday
into Wednesday night may pose a significant hazard to mariners
with large hail and strong winds.

Winds and waves hazardous to small craft are possible Wednesday
into Thursday. Dense fog could pose a hazard to boaters at times
Wednesday into Wednesday night.

Eckberg/Kallas

In the hours before

Special weather statement, May 16, 1:26 PM CST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Green Bay WI
226 PM CDT TUE MAY 16 2017

WIZ030-035-036-162015-
Marathon WI-Wood WI-Portage WI-
226 PM CDT TUE MAY 16 2017

...SPECIAL WEATHER STATEMENT...

At 226 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Mosinee to 6 miles
northeast of Wisconsin Rapids. Movement was east at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Wausau and Mosinee around 235 PM CDT.
  Rib Mountain around 240 PM CDT.
  Stevens Point, Weston and Whiting around 245 PM CDT.
  Randolph around 305 PM CDT.

Other locations impacted by these storms include Big Eau Pleine
County Park, Moon, Blenker, Fenwood, Ellis, Nelsonville, Hogarty,
Brokaw, Custer and Knowlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4498 9012 4512 8929 4512 8923 4445 8923
      4440 8998
TIME...MOT...LOC 1926Z 253DEG 35KT 4485 8984 4449 8977

Kurimski
Special weather statement, May 16, 1:55 PM CST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Green Bay WI
255 PM CDT TUE MAY 16 2017

WIZ020-030-031-036-037-162045-
Waupaca WI-Shawano WI-Marathon WI-Portage WI-Menominee WI-
255 PM CDT TUE MAY 16 2017

...SPECIAL WEATHER STATEMENT...

At 255 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Wittenberg to near
Randolph. Movement was northeast at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Wittenberg around 300 PM CDT.
  Neopit around 335 PM CDT.

Other locations impacted by these storms include Aniwa, Schmidt
Corner, Elderon, Mattoon, Pike Lake, North Star, Holt, Birnamwood,
Tigerton and Eland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4503 8912 4503 8898 4507 8898 4512 8879
      4512 8875 4468 8868 4451 8943 4493 8948
TIME...MOT...LOC 1955Z 240DEG 31KT 4488 8930 4462 8935

Kurimski
Special weather statement, May 16, 2:13 PM CST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
313 PM CDT TUE MAY 16 2017

WIZ020-031-037-162100-
Waupaca WI-Shawano WI-Menominee WI-
313 PM CDT TUE MAY 16 2017

...SPECIAL WEATHER STATEMENT...

At 313 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Wittenberg to 7 miles east of
Randolph. Movement was northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Neopit around 335 PM CDT.
  Embarrass around 350 PM CDT.
  Shawano and Keshena around 400 PM CDT.

Other locations impacted by these storms include College Of Menominee
Nation, Aniwa, Schmidt Corner, Mattoon, Birnamwood, Tigerton, Eland,
Lunds, Whitcomb and Thornton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4501 8922 4503 8907 4503 8898 4504 8898
      4511 8849 4470 8852 4455 8922
TIME...MOT...LOC 2013Z 246DEG 30KT 4496 8910 4465 8915

Kurimski
Special weather statement, May 16, 2:15 PM CST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Green Bay WI
315 PM CDT TUE MAY 16 2017

WIZ036-162100-
Portage WI-
315 PM CDT TUE MAY 16 2017

...SPECIAL WEATHER STATEMENT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amherst, or 8 miles east of Stevens Point, moving northeast at 35
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Amherst around 325 PM CDT.

Other locations impacted by this storm include Nelsonville, Fancher,
Amherst Junction, Polonia, Arnott, Rosholt, Custer, Standing Rock
Park, Stockton and Plover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4451 8954 4467 8924 4437 8922 4435 8944
TIME...MOT...LOC 2015Z 246DEG 29KT 4446 8939

Kurimski
Special weather statement, May 16, 5:07 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Green Bay WI
607 PM CDT Tue May 16 2017

WIZ005-010-170030-
Vilas-Oneida-
607 PM CDT Tue May 16 2017

...THUNDERSTORMS EXPECTED TO MOVE INTO FAR NORTH-CENTRAL WISCONSIN
BY MID EVENING...

Strong to severe thunderstorms were occurring across west-central and
northwest Wisconsin early this evening. The showers and thunderstorms
are expected to move into western Vilas and western Oneida Counties
between 730 pm and 830 pm.

Some of the storms could be strong to severe with damaging winds,
large hail and possibly a tornado. If you have plans this evening,
stay tuned to later statements and possible warnings from the
National Weather Service. If storms approach your area, seek safe
shelter until the storms pass.

Eckberg
Special weather statement, May 16, 5:46 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Green Bay WI
646 PM CDT Tue May 16 2017

WIZ005-010-018-170100-
Vilas-Oneida-Lincoln-
646 PM CDT Tue May 16 2017

...STRONG TO SEVERE THUNDERSTORMS APPROACHING NORTH-CENTRAL
WISCONSIN EARLY THIS EVENING...

Strong to severe thunderstorms were occurring across west-central
and northwest Wisconsin early this evening. The leading edge of
the strong to severe thunderstorms extended from near Ladysmith
to Ashland. The thunderstorms were moving to the east around
45 mph.

The thunderstorms are expected to arrive across western sections
of Vilas, Oneida and Lincoln Counties around 730 pm, then across
each county by 845 pm. Some of the storms could be strong to
severe with damaging winds, large hail and possibly a tornado.
If you have plans this evening, stay tuned to later statements
and possible warnings from the National Weather Service. If storms
approach your area, seek safe shelter until the storms pass.

Eckberg

The radar

The Green Bay radar (KGRB), 146 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Oneida

When
May 16, 7:12 PM CST to 7:13 PM CST
Where
Oneida County, 5.86 mi WSW of Enterprise to 5.54 mi WSW of Enterprise
Rating
EF0
Path length
0.33 mi
Path width
175 yd
Reported by
NWS Storm Survey
Coordinates
45.471, -89.363

A brief tornado uprooted several hundred pine trees (DI 28, DOD 3) just north of Highway Q near the Oneida County/Langlade County line, about 9.5 miles west-southwest of Pelican Lake. The EF0 tornado was on the ground for less than a minute and had an average width of 100 yards.

Hail, Lincoln

When
May 16, 7:15 PM CST
Where
Lincoln County, 0.44 mi NE of Bay Mills
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
45.454, -89.763

Nickel size hail fell on Highway 86 just west of Tomahawk.

Hail, Oneida

When
May 16, 7:15 PM CST
Where
Oneida County, 2.53 mi NW of Lake George
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
45.630, -89.350

Nickel size hail fell east of Rhinelander.

Thunderstorm Wind, Lincoln

When
May 16, 7:20 PM CST
Where
Lincoln County, 0.84 mi SE of Irma
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.340, -89.660

Thunderstorm winds downed several trees around Irma.

Hail, Oneida

When
May 16, 7:30 PM CST
Where
Oneida County, 0.48 mi E of Pelican Lake
Measured
2 in hail
Reported by
Public
Coordinates
45.500, -89.110

Hail that was at least 2 inches in diameter fell at Pelican Lake.

Hail, Oneida

When
May 16, 7:35 PM CST
Where
Oneida County, 2 mi SE of Monico
Measured
1 in hail
Reported by
Public
Coordinates
45.560, -89.090

Quarter size hail fell southeast of Monico.

Thunderstorm Wind, Langlade

When
May 16, 7:40 PM CST
Where
Langlade County, 2.91 mi E of Parrish
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
45.420, -89.340

Thunderstorm winds downed at least a dozen trees east of Parrish.

Hail, Marathon

When
May 16, 8:20 PM CST
Where
Marathon County, 4.26 mi NNE of Poniatowski
Measured
1 in hail
Reported by
Public
Coordinates
45.040, -89.960

Quarter size hail fell east of Athens.

Hail, Marathon

When
May 16, 8:47 PM CST
Where
Marathon County, 0.98 mi E of Brokaw
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.030, -89.630

Quarter size hail fell north of Wausau.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyThe tornado archive for Wisconsin, 2017Warnings in Wisconsin, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688274, 696398, 696399, 696407, 696400, 696401, 696408, 696403, 696404.